Diarrhea is a common side effect of chemotherapy. It can cause dehydration and malnourishment, making a person feel sick and potentially intensifying other chemo-related side effects.
A 2007 Current Oncology paper estimates that as many as
This article explains how to manage and prevent chemo diarrhea.
Chemo helps kill cancer cells, but it can also target healthy cells. This damage to healthy cells
Researchers have proposed several reasons that chemo might cause diarrhea.
For example, certain chemo agents — especially those targeting colorectal cancer and other cancers of the digestive system — may damage the internal surface of the digestive tract, thereby leading to diarrhea.
Chemo may also upset the delicate balance of bacteria and other organisms that help a person digest their food and have normal bowel movements.
One 2019 meta-analysis of 13 randomized controlled trials found a reduction in diarrhea among people undergoing chemo who took probiotics before or during treatment. This suggests that intestinal bacteria damage plays a role in chemo diarrhea.
Sometimes, cancer causes diarrhea by damaging the intestines or digestive system. Some cancer treatments, such as stem cell transplants, may cause graft-versus-host disease, which can cause diarrhea.
Anxiety and stress about cancer or cancer treatment may also contribute to this complaint.
Individual risk factors can also
- eating certain foods, such as sugary foods, high fat foods, processed foods, or dairy products
- using certain medications, such as laxatives, stool softeners, and some antibiotics
- undergoing recent bowel surgery
- having underlying digestive or bowel disorders
- having bacterial infections, which people are more vulnerable to when undergoing chemo
Some strategies that may help prevent chemo-induced diarrhea include:
- Making dietary modifications: A person may wish to try lowering their intake of fat, sugar, and processed foods. Also, they should aim to choose bland foods — such as crackers, plain bread, boiled or steamed vegetables, and soft fruits — if they are not feeling well.
- Taking probiotics: Taking probiotics may help reduce the risk of developing diarrhea. A person should talk with a doctor before using any new drug or supplement, including probiotics. Probiotics may also be helpful after recent antibiotic treatment for an infection.
- Changing medication: People using stool softeners, laxatives, and other drugs that can induce diarrhea should talk with a doctor about stopping these drugs.
- Drinking clear liquids: Drinking water and other clear fluids, such as electrolyte drinks, may prevent dehydration, which is a potentially serious diarrhea complication.
- Taking medications: Using certain medications can help reduce the risk of diarrhea, especially in people undergoing chemo who have previously had severe diarrhea.
Some doctorsgive an injection of the drug octreotide to prevent chemo-induced diarrhea.
Diarrhea is usually a relatively minor chemo side effect, but
A doctor will evaluate the diarrhea to determine whether or not it is severe and assess what might be causing it. The right treatment depends on the cause of diarrhea and the specific symptoms it causes.
Some treatment options include:
- Diarrhea medications: Loperamide can
help slowdiarrhea and prevent dehydration. If this option does not work, a doctor might recommend additional medications, such as diphenoxylate or octreotide.
- Dose changes: A doctor may recommend changing the dose of the chemo drug if a person has very severe diarrhea.
- Antibiotics: Chemo weakens the immune system,
increasing the riskof certain infections. When stool tests show evidence of bacteria causing diarrhea, a person may need antibiotics.
- Probiotics: A doctor
may recommendprobiotics to help ease diarrhea symptoms. Some people find relief from eating probiotic-rich foods such as yogurt.
- Intravenous fluids: If a person is very dehydrated, they may need intravenous fluids in a hospital.
Very severe diarrhea is diarrhea that:
- leads to dehydration
- involves incontinence
- causes serious health problems
Very severe diarrhea may require a person to stay in the hospital for treatment and evaluation.
Mild diarrhea may get better with home treatment, such as making dietary changes or using over-the-counter loperamide (Imodium).
However, it is important for people undergoing cancer treatment to discuss all symptoms and side effects with a doctor. People should tell their oncologist about their diarrhea at the next appointment.
A person should contact a doctor right away if they:
- feel very sick or have any symptoms of dehydration, such as weakness, dry lips and skin, sunken eyes, or dark urine
- have had three or more large stools per day for longer than a day and noticed that this is not improving
- have other symptoms, such as vomiting
- have diarrhea that does not get better with medication
- notice blood in their stools
People should go to the emergency room if a doctor is not available or it is after office hours.
Chemo can cause a wide range of side effects. The specific effects may change with time, and different drugs are more likely to cause certain side effects. A doctor can help a person anticipate their most likely side effects.
- skin reactions at the injection site
- mouth sores
- nausea and vomiting
- changes in mood or mental health, including depression and anxiety
- brain fog or difficulty concentrating
- more frequent infections and difficulty recovering from infections
Diarrhea is a common side effect of chemo, but it can also be serious.
There are many treatment options for dealing with chemo-related diarrhea. A person does not have to resign themselves to endless diarrhea, especially severe diarrhea.
A person should talk with a doctor about their symptoms and keep seeking help until the diarrhea gets better.